MAUDE Adverse Event Report: SYNTHES GMBH 14.0MM REAMER HEAD FOR RIA 2 STERILE

SYNTHES GMBH 14.0MM REAMER HEAD FOR RIA 2 STERILE
Catalog Number 03.404.024S
Medical Device Problem Codes Break (1069); Entrapment of Device (1212); Device-Device Incompatibility (2919)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 01/15/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This report is being submitted pursuant to the provisions of 21 cfr, part 803 (and/or part 4, as applicable).This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by depuy synthes, or its employees that the report constitutes an admission that the product, depuy synthes, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Event or Problem Description
It was reported that patient underwent an unknown procedure on (b)(6) 2025.Using ria 2 for bone graft, the surgeon placed the entry guide wire far lateral on the greater trochanter at an angle of much greater than 10 degrees to the femoral canal.The sales consultant advised the surgeon that the surgical technique recommends a greater troch entry point no greater than 10 degrees off the axis of the femoral canal to reduce strain on the instrument and reduce the risk of reaming out medial.The surgeon said they knew, but wanted to use this start point due to patient anatomy.They inserted the ria into the femur spinning at only half speed, then reamed the canal at full drill speed.When pulling the reamer back, we noticed the ria head had detached from the reamer shaft and there were metal fragments in the femoral canal.Procedure was successfully completed with a forty-five minute delay.Surgeon tried to remove fragments without success.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.H6: the product was not returned to j&j medtech orthopaedics, however photos were provided for review.Visual analysis of the photo revealed that all prong of the 14.0mm reamer head for ria 2 sterile were broken apart and the broken fragments were observed at patient's bone, therefore, embedded condition can be confirmed.The cause of this issue was identified as deviation from the recommended surgical approach of 10 degrees.Surgical technique se_828354 rev.Ac was reviewed and the following relevant statements were found at page 5: open the medullary canal and conduct reaming by following ao reaming techniques for im nailing and maintain a guide wire entry angle of less than 10° from the axis of the canal.Precaution: if the guide wire entry angle is greater than 10° from the axis of the canal, there is a risk that bowing of the reaming rod will result in: eccentric reaming of the far cortex.Damage to the reamer head connection, resulting in metal fragments in the canal.Notes: for an antegrade femoral approach, if possible, adduct the limb/hip to facilitate access to entry point.For greater trochanter entry point, target >2 cm distal to the lesser trochanter.For an antegrade tibial approach, the knee will need to be flexed to 90-110° for entry site access.Insert the guide wire aiming down the tibial crest, and thus the center of the medullary canal.As the device was not returned, an as-received condition could not be assessed, and a dimensional inspection and document/specification review were not completed.The overall complaint was confirmed as the observed condition of the 14.0mm reamer head for ria 2 sterile would have contributed to the complained device issue.Based on the investigation findings, the potential cause is traced to user.As part of j&j medtech orthopaedics quality process, all devices are manufactured, inspected, and released to approved specifications.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.Device history lot: manufacturing location: supplier ¿ elmira / inspected and packaged by: monument release to warehouse date: 27-nov-2023, expiration date: 31-oct-2033, part number: 03.404.024s, 14.0mm reamer head for ria 2-sterile, lot number: 8638p61, lot quantity: (b)(4).Component part(s) reviewed: part number: 03.404m024sp, ria ii reamer head 14.0mm, lot number: 8060p91, lot quantity: (b)(4), inspection instruction met all inspection acceptance criteria.Inspection sheet, incoming inspection, ns639012 rev a met all inspection acceptance criteria.Inspection sheet, final inspection, ns646222 rev a met all inspection acceptance criteria.Inspection sheet, inspection, ns68690 rev a met all inspection acceptance criteria.Device history review: this lot met all dimensional, visual, sterilization and packaging criteria at the time of release with no issues documented during the manufacture that would contribute to this complaint condition.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.H11 additional narrative: added: d9.H3, h4, h6: photo investigation: the product was not returned to j&j medtech orthopaedics; however, photos were provided for review.Visual analysis of the photo revealed that all prong of the 14.0mm reamer head for ria 2 sterile were broken apart and the broken fragments were observed at patient's bone, therefore, embedded condition can be confirmed.The cause of this issue was identified as deviation from the recommended surgical approach of 10 degrees.Surgical technique was reviewed and the following relevant statements were found: open the medullary canal and conduct reaming by following ao reaming techniques for im nailing and maintain a guide wire entry angle of less than 10° from the axis of the canal.Precaution: if the guide wire entry angle is greater than 10° from the axis of the canal, there is a risk that bowing of the reaming rod will result in: eccentric reaming of the far cortex.Damage to the reamer head connection, resulting in metal fragments in the canal.As the device was not returned, an as-received condition could not be assessed, and a dimensional inspection and document/specification review were not completed.The overall complaint was confirmed as the observed condition of the 14.0mm reamer head for ria 2 sterile would have contributed to the complained device issue.Based on the investigation findings, the potential cause is traced to user.As part of j&j medtech orthopaedics quality process, all devices are manufactured, inspected, and released to approved specifications.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.Physical device investigation: the product was returned to j&j medtech orthopaedics for evaluation.Visual inspection of the returned device found the prong broken apart.Only a broken fragment was returned for analysis.X-ray were provided and fragments were observed at patient's bone, therefore, embedded condition can be confirmed.The cause of this issue was identified as deviation from the recommended surgical approach of 10 degrees.Surgical technique was reviewed and the following relevant statements were found: open the medullary canal and conduct reaming by following ao reaming techniques for im nailing and maintain a guide wire entry angle of less than 10° from the axis of the canal.Precaution: if the guide wire entry angle is greater than 10° from the axis of the canal, there is a risk that bowing of the reaming rod will result in: eccentric reaming of the far cortex.Damage to the reamer head connection, resulting in metal fragments in the canal.A dimensional inspection was unable to be performed due to the post-manufacturing damage.A functional test was unable to performed as the condition of the receive reamer head, therefore the inability to assemble and/or disassemble/release mating devices cannot be evaluate and/ or confirmed.The overall complaint was confirmed as the observed condition of the 13.0mm reamer head for ria 2 sterile would have contributed to the complained device issue.Based on the investigation findings, the potential cause is traced to user.As part of j&j medtech orthopaedics quality process, all devices are manufactured, inspected, and released to approved specifications.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.Device history review (dhr): manufacturing location: supplier ¿(b)(4) release to warehouse date: 27-nov-2023 expiration date: 31-oct-2033 part number: 03.404.024s, 14.0mm reamer head for ria 2-sterile lot number: 8638p61 lot quantity: (b)(4).This lot met all dimensional, visual, sterilization and packaging criteria at the time of release with no issues documented during the manufacture that would contribute to this complaint condition.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
14.0MM REAMER HEAD FOR RIA 2 STERILE
Common Device Name
REAMER
Manufacturer (Section D)
SYNTHES GMBH
luzernstrasse 19-21
zuchwil 4528
SZ  4528
Manufacturer (Section G)
MONUMENT
1101 synthes avenue
monument CO 80132
Manufacturer Contact
kate karberg
1302 wright lane east
west chester, PA 19380
3035526892
MDR Report Key21254182
Report Number8030965-2025-00943
Device Sequence Number21111389
Product Code HTO
UDI-Device Identifier10886982274069
UDI-Public(01)10886982274069(17)20331031(10)8638P61
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
K993335
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.404.024S
Device Lot Number8638P61
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 01/15/2025
Supplement Date Received by Manufacturer02/07/2025
03/13/2025
Initial Report FDA Received Date01/28/2025
Supplement Report FDA Received Date02/13/2025
03/17/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/27/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DRIVE SHAFT FOR RIA 2 520MM
Patient Age62 YR
Patient SexMale